Anaphylactic shock

Help Support CattleToday:

LoveMoo11

Well-known member
Joined
Oct 20, 2008
Messages
1,090
Reaction score
0
Location
Maine
Yesterday in Animal Science Techniques Lab we were giving dairy heifers vaccinations (Bo-Se, pinkeye, and clostridial), some IM some Sub-Q. One of the heifers (will be 2 this summer) went into anaphylactic shock about 15 minutes later. It was a really slow reaction but was very interesting to watch (probably the heifer wouldn't agree). She got really frothy, you could hear her struggling with her breath, and she fell over twice (drew blood). We gave her an epi shot and she ended up being fine but it was an interesting process! I am curious about how frequently adverse reactions actually occur as the result of vaccinations (nothing like this ever happened at home). Anybody have a similar experience?
 

rockridgecattle

Well-known member
Joined
Apr 6, 2007
Messages
2,826
Reaction score
1
Location
Manitoba, Canada
We had it happen a few years ago to a 3 month old calf. Same thing you are talking about. Gave it a shot of Epi and was told by the vet to keep the calf and momma penned for 24 hours to watch. Might of had to give a second dose of Epi. I think it happens more often than we are aware of. Just maybe not as severe.
 

larryshoat

Well-known member
Joined
Jul 23, 2007
Messages
3,475
Reaction score
0
Location
Ohio
I've used products that have large numbers and severe reactions . Salmonella vaccines are bad for this, Entervene-D being the worse, the reactions are deadly, but if handled properly are not a problem . Epi and in the bad ones a repeat dose along with dexamethasone .

Larry
 

Workinonit Farm

Well-known member
Joined
Nov 4, 2004
Messages
7,154
Reaction score
7
Location
Ctrl Virginia
rockridgecattle":29le7qdx said:
Gave it a shot of Epi

There was a time, when I would purchase my vaccines at the co-op, I would also purchase a small bottle of Epi at the same time 'just in case'. Well, it is no longer available at the co-op, or any of the other local farm-supply stores. Iodine and various Betadine solutions are also difficult to get as well.

As to the question about shock, (knock wood) I have not had it happen here. Hopefully it won't anytime soon.

Katherine
 

angie1

Well-known member
Joined
Apr 21, 2006
Messages
4,179
Reaction score
0
Location
minnesota
I have had it had to me 3 times with goats. Took me longer to recover from the scare then it took them to recover from the shock. Never had it happen in my cattle.
 
OP
L

LoveMoo11

Well-known member
Joined
Oct 20, 2008
Messages
1,090
Reaction score
0
Location
Maine
update-the heifer was fine last night and this morning but around 1 PM today she seemed to go into shock again and died before we got another epi shot into her-might not have helped at that point anyways. Well she was probably the best heifer we had, a Lou daughter out of a Ramses dam, and she was bred, due in August. The dam is bred back to Lou but it will probably be a bull :roll: its a shame. Another one of the heifers that we vaccinated yesterday had a mild reaction this afternoon-she was breathing pretty heavy and foaming, but she wasn't as bad as the first. Now we are just watching things closely and hoping it was just a freak thing and not a bad batch of vaccine. :|
 

larryshoat

Well-known member
Joined
Jul 23, 2007
Messages
3,475
Reaction score
0
Location
Ohio
Huh, I've never heard of anything like that . Hopefully milkmaid will weigh in on this .

Larry
 

DeltaCowDoc

Member
Joined
Apr 21, 2009
Messages
5
Reaction score
0
Location
Mississippi Delta, MS
These reactions do occur more frequently with certain vaccines. Over the years I have witnessed reactions and have been called out by clients with emergencies of one or more cow/calfs having post vaccine difficulties. Epinephrine and dexamethasone are needed initially, followed up with dexamethasone as needed. Unfortunately sometimes doing everything is not enough to save them..
 

TexasBred

Well-known member
Joined
Aug 15, 2007
Messages
30,741
Reaction score
230
Location
Heart of Texas
Too many gram negative vaccines given at one time will often bring on shock. A majority of the time epinephrine will bring them out of it. It's dirt cheap...never be without it. Sometimes following up with a bottle of dextrose will help.
 

Latest posts

Top